Morbilliform (maculopapular) drug eruption
Some adverse drug reactions often present as skin rashes, accounting for three to six per cent of all hospital admissions. Almost any drug may cause the rash but certain classes of drugs may tend to be more associated with specific types of rashes. A morbilliform type of eruption is common. It comprises 95 per cent of all drug induced skin reactions and is most often related to antibiotics such as penicillin, cephalosporin or sulphonamides, anti-epileptics, allopurinol or a non-steroidal anti-inflammatory drugs (NSAIDs). Rashes usually start on the trunk before spreading, symmetrically to the limbs and neck. Occasionally they may be itchy. Accurate diagnosis may be difficult as the rash may resemble other conditions such as measles, scarlet fever or rubella. Glandular fever, mistakenly treated with amoxicllin, will nearly always develop such a rash. A careful history may help to differentiate the problem. This woman had been prescribed amoxicillin for a chest infection. The rash cleared within two weeks when the drug was discontinued. An oral antihistamine or topical corticosteroid cream eased the itching.
Please login or register to read the rest of the article and to have access to downloads and comments.